Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 68, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 31, 2000, 4:22 AM CDT for Antelope County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 4:22 AM CDT (09:22 UTC)
- Expired
- May 31, 2000, 5:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Antelope County, NE
The radar
The Omaha radar (KOAX), 178 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:40 AM CDT | Hail 0.75 | Oakdale, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2979 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 310922 SVROMA NEC003-311015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 422 AM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 515 AM CDT * AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF ORCHARD TO 12 MILES SOUTHWEST OF ELGIN...OR FROM 15 MILES SOUTHEAST OF O'NEILL TO 42 MILES SOUTHEAST OF O'NEILL...MOVING EAST AT 20 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 515 AM CDT INCLUDE ...CLEARWATER...ELGIN...ORCHARD...NELIGH...OAKDALE...ROYAL AND BRUNSWICK. IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4244 9831 4188 9831 4193 9787 4243 9787 MILLER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 31, 3:10 AM CDT, 1 hour 12 minutes before
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
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.